Chapter

Textbook of Contact Dermatitis

pp 479-493

Patch Testing in Adverse Drug Reactions

  • Derk P. Bruynzeel

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A drug eruption is any adverse skin reaction caused by a drug used in normal doses. Systemic exposure to drugs can lead to a wide variety of cutaneous reactions, ranging from erythema to toxic epidermal necrolysis and anaphylaxis. The incidence of these eruptions is not exactly known; 2%–5% of inpatients experience such a reaction, so a dermatologist should see them regularly [1]. Topically applied drugs may cause contact dermatitis reactions. Topical sensitization and subsequent systemic exposure may lead to similar dermatological patterns. It is clear that patch testing can be of great help as a diagnostic tool if contact sensitization has preceded it, as these cases can be regarded as a form of systemic contact dermatitis (Chap. 16) [2].